Too Much of a Good Thing

Acetaminophen, the omnipresent medicine used by many for reducing pain and fever, may be most commonly known as Tylenol, but it is also found in other fever-reducing medicines. With all of the illnesses going around this time of year, a lot of acetaminophen is being given to kids, and care must be taken.

When used appropriately, acetaminophen is effective and generally safe—but too much of it can be fatal. And an overdose can occur more easily than you think.

Why is taking too much acetaminophen harmful?

Acetaminophen is a drug that is metabolized (broken down in the liver). If a person takes too much acetaminophen, the drug will overwhelm the liver and damage it. This is dangerous.

How does an overdose occur?

  • By measuring it improperly. Because caution must be used when administering acetaminophen, always use the measuring tool that comes with it and read the accompanying directions.
  • By giving the wrong dose. With the exception of some inhaled meds, all children's medications (including acetaminophen) are dosed based on the child's weight up to 40 kg—that is, there is no standard children's dose. Thus, two children of the same age but different weights may not take the same dose.
  • By assuming that more is better. More acetaminophen is not better. Some parents think they can give an extra dose if the initial dose hasn't brought results.
  • By giving it too frequently. Acetaminophen is typically given every 4 hours to 6 hours, as needed for fever or pain, and preferably for not more than 5 doses per day. Keep track of when you give a medicine, since middle-of-the-night doses can sometimes become a blur by morning. It’s always worth writing down when you give medicines.
  • By accidentally giving multiple doses of it. Some combination medicines for cough and cold (which, by the way, are not recommended at all for children under 6 years of age) also contain acetaminophen. A person who doesn’t realize this fact may inadvertently give additional doses of acetaminophen to a child, which can result in too much of the drug overall.
  • By ingesting it accidentally. As with all medicines, keep acetaminophen out of reach and securely closed. Children’s liquid medicines are purposely made to taste really sweet so kids will have an easier time taking them. And of course pills can often look like candy to children. Both this extra sweetness and the candy-like appearance may tempt a child to take more if given the opportunity.
  • By taking an intentional overdose. Here, people in emotional distress purposely take too much medicine in order to harm themselves.

How do you know if your child has had too much acetaminophen?

  • Signs of overdose may include nausea and vomiting, excessive or unwarranted fatigue, and abdominal pain.
  • A blood test can be given to measure the blood level of acetaminophen.
  • If you ever become concerned that your child may have taken too much of any drug, call your Poison Control Center (1-800-222-1222). They can help calculate if the child has had a dose big enough to be dangerous. If possible, knowing the child’s age and weight, as well as the formulation and quantity of the medicine ingested, will be helpful.

©1996-2014, Johns Hopkins University. All rights reserved. Disclosure: The information provided here is compiled by The Johns Hopkins University School of Medicine with editorial supervision by one or more of the members of the faculty of the School of Medicine pursuant to a license agreement with Yahoo! Inc. under which the School of Medicine and its faculty editors receive licensing fees and payment for services rendered within the scope of the License Agreement. Johns Hopkins subscribes to the HONcode principles of the Health on the Net Foundation.

LEAVE YOUR COMMENT

Follow Yahoo Health on and become a fan on

Follow @YahooHealth on
Related Health News

More Stress, More Headaches, Study Says